Kentucky, 2024

Winter Weather in Kentucky, December 2, 2024

December 2, 2024 · NWS PAH · 19 events in 19 counties and zones

A weak clipper system caused a brief period of light snow during the afternoon hours on the 2nd. Temperatures had initially been around 32 degrees, but dropped into the 20s later that day and evening.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak clipper system caused a brief period of light snow during the afternoon hours on the 2nd. Temperatures had initially been around 32 degrees, but dropped into the 20s later that day and evening. While snow accumulations between a coating to one inch were confined to mainly grassy and elevated surfaces, slick road conditions eventually developed in time for the evening commute that caused accidents across the region. A deadly three-vehicle collision had occurred on Interstate-24 near mile point 40 in Lyon County, KY. Two people were killed as a result of the crash that led to traffic being diverted for approximately 7 hours. Ice covered bridges and areas of black ice continued through the evening hours after snow had ended. Key Impacts: transportation delays, traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 12:31 PM CST, 29 minutes earlier. Its key messages:

  • Light snow this afternoon will end by this evening as a weak upper level disturbance makes passage. A light dusting of snow accumulation is possible.
  • Cold conditions hold through Tuesday with temperatures well below seasonal norms.
  • Temperatures will moderate closer to seasonal norms by Wednesday, before another cold blast by the end of the week.
Area forecast discussion, Dec 2, 12:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1231 PM CST Mon Dec 2 2024

.KEY MESSAGES...

- Light snow this afternoon will end by this evening as a weak
  upper level disturbance makes passage. A light dusting of snow
  accumulation is possible.

- Cold conditions hold through Tuesday with temperatures well
  below seasonal norms.

- Temperatures will moderate closer to seasonal norms by
  Wednesday, before another cold blast by the end of the week.

&&

.DISCUSSION...
Issued at 1230 PM CST Mon Dec 2 2024

Light snow is cold/dry and moisture starved with only a few
hundredths liquid QPF to work with...a dusting is possible
before it ends with the wave's departure this evening.
Conditions improve thereafter but it will offer a reinforcing
shot of cold air that plummets temperatures into the teens
tonight for lows...and only 30s tomorrow for highs. Moderating
temperatures occur by Wednesday, as highs and lows creep closer
to seasonal norms, before another blast of cold air hits the
back half of the week, plunging temperatures to or below current
levels. Another thermal moderation toward seasonal levels can
be expected next weekend, along with small, glancing pcpn
chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1230 PM CST Mon Dec 2 2024

Low VFR CIGS will deteriorate to MVFR CIGS at times as an upper
level disturbance makes its passage. It'll bring occasional
light snows that may temporarily restrict VSBYS to MVFR as well.
Conditions will improve tonight in the wake of the disturbance's
departure, as high pressure returns a cold, Visual Flight Rules
forecast weather regime.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Dec 2, 3:12 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 AM CST Mon Dec 2 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 AM CST Mon Dec 2 2024 /412 AM EST Mon Dec 2 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A light dusting up to near an inch of snowfall accumulation is
possible for portions of the region today; refer to the Special
Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall amounts and travel impacts would be
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Ballard

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
Ballard forecast zone
Reported by
CoCoRaHS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
McCracken forecast zone
Reported by
Public
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
Livingston forecast zone
Reported by
Broadcast Media
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
Crittenden forecast zone
Reported by
CoCoRaHS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
Henderson forecast zone
Reported by
CoCoRaHS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
December 2, 1:00 PM CST to 6:00 PM CST
Where
Daviess forecast zone
Reported by
CoCoRaHS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
December 2, 2:00 PM CST to 7:00 PM CST
Where
Graves forecast zone
Reported by
Public
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
December 2, 2:00 PM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
CoCoRaHS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
December 2, 2:00 PM CST to 6:00 PM CST
Where
McLean forecast zone
Reported by
CoCoRaHS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 2, 2:00 PM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Broadcast Media
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
December 2, 2:00 PM CST to 6:00 PM CST
Where
Lyon forecast zone
Deaths
0 direct, 2 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
December 2, 2:00 PM CST to 6:00 PM CST
Where
Caldwell forecast zone
Reported by
Broadcast Media
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
December 2, 2:00 PM CST to 7:00 PM CST
Where
Hopkins forecast zone
Reported by
CoCoRaHS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
December 2, 2:00 PM CST to 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
CoCoRaHS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
December 2, 2:00 PM CST to 7:00 PM CST
Where
Trigg forecast zone
Reported by
CoCoRaHS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
December 2, 2:00 PM CST to 7:00 PM CST
Where
Christian forecast zone
Reported by
CoCoRaHS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
December 2, 2:00 PM CST to 7:00 PM CST
Where
Todd forecast zone
Reported by
CoCoRaHS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
December 2, 3:00 PM CST to 7:00 PM CST
Where
Calloway forecast zone
Reported by
CoCoRaHS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lyon2024-12-0242MaleVehicle/Towed TrailerIndirect
Winter Weather, Lyon2024-12-0252FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223878, 1223880, 1223882, 1223883, 1223884, 1223885, 1223886, 1223881, 1223887, 1223888, 1223890, 1223891, 1223892, 1223893, 1223894, 1223896, 1223898, 1223899, 1223895.